|| Checking for direct PDF access through Ovid
Oral mucositis (OM) is a common toxic side effect among patients receiving high-dose chemotherapy (CT) with autologous stem cell transplantation (ASCT) for hematologic malignancies. The aim of this study was to investigate changes in submucosal microcirculation in myeloma patients receiving high-dose CT with ASCT by assessing capillary density and microvascular structural integrity.Ten consecutive patients with multiple myeloma who underwent first-time CT treatment with high-dose melphalan (200 mg/m2) and ASCT were included in this study. Baseline buccal mucosa capillary density, expressed as the mean number of capillaries ± SD per mm2 (cpll/mm2), was measured with sidestream dark-field imaging after treatment was performed, after 30 and 60 minutes, and then on days 2, 4, 6, 8, and 14. A linear mixed model was used to examine capillary density over time and a P value of <.05 was considered to be statistically significant.Baseline mucosal capillary density was 19 ± 2.4 cpll/mm2. Mucosal capillary density after melphalan infusion after 30 and 60 minutes and on days 2 and 4 showed no statistically significant differences. A decrease in capillary density with statistical significance was observed on days 6 (10 ± 3.0 cpll/mm2; P < .01) and 8 (12 ± 4.9 cpll/mm2; P < .01). On day 14, capillary density returned to near baseline value.High-dose CT alters microvascular structural integrity and dysregulates tissue perfusion in the oral mucosa by decreasing the number of perfused submucosal capillaries in the oral mucosa. The findings of this investigation suggest that acute CT toxicity alters oral microcirculation and may be an important mechanism responsible for driving early mucosal barrier disturbances associated with CT-induced OM.